Tummy Ache

I went to my doctor last week for some gastric issues. The nurse, after taking my weight, measurement, and BP, asked if it was okay that a medical student come into my room. Thinking it wouldn’t be that big of a deal–there wasn’t anything too embarrassing going on with me–I said I was fine with the med student.

Before I go much further into the story, let me set the mood. I had been having stomach pain, nausea, and headaches for 4 days. On top of being sweaty because of my symptoms, I was sweaty because it was close to 100 degrees outside. The protective paper they have on the exam table was stuck to my thighs. I hadn’t bothered with make-up. Now, let’s continue…

*knock knock* In walks the most attractive man I have ever encountered in a medical setting. This man, whose name I forgot as soon as he said it because I was so distracted by how beautiful he was and how repulsive I was, was my medical student.

Here are the questions he asked me. I refuse to put my responses, because I am a lady!

Sexy doctor student man (SM for short): “What are the quality of your stools?” “How gassy have you been this week?” “Do you have all of your sexual bits (he didn’t say “sexual bits”. He used whatever the medical terms are)?”

He then tells me he is going to touch my stomach in which I respond, “Okay. I am disgusting and sweaty!” because I am charming. At this point the paper stuck to my thighs had disintegrated. He poked around my flubby, sad tummy for what felt like an hour then went to consult my actual doctor.

They both came back and concluded my gastric issues were stress related (prednisone makes coping hard and Heidi crazy!). My doctor hugged me (he probably knows how devastatingly handsome his shadower is and was secretly apologizing for having him ask me about my poops) and sent me to the lab to get blood drawn.

Getting blood drawn is always a struggle with me, my veins are hard to find. The lab tech had already, unsuccessfully, tried getting blood from one arm and was working on the other when the medical student walked into the lab.

My medical history is interesting so he had more questions and wanted to listen to my heart.

He walked out of the lab and the tech turned to me and said, “Well, a vein popped up when he walked in. I might have to call him back.” We laughed so hard. I was snorting and choking, she was bent over wheezing.

I was so embarrassed.

WebMD

I have a fever(!), I did not allow my body the rest it needed because I was too manic to sit still, It’s Sunday-not so fun-day, and I discovered a rash on my arms and feet.

I should have gone to bed after finding the rash but I diagnosed myself with lupus instead! I’ll just go to bed next time.

dr-house-and-lupus_o_1039523

Nightmare

Last night I almost convinced myself there was someone in the corner of my unlit room. I imagined that the person was crouched down waiting for me to relax and once I did they would crawl onto my bed and get very close to my face. Having someone’s face very close to my face seemed scarier than any typical kind of horror acted out. The idea of someone in the corner didn’t last long but that doesn’t change the fact that it happened–I indulged that feeling.

While driving home tonight I passed a “corner” sign. It’s the same sign I pass whenever I drive to or from town. Tonight it terrified me. I hunched down as I drove past it as if it could reach out and grab me. The sign was going to get me. 

It’s embarrassing sharing these two instances. What’s more embarrassing is these aren’t the only moments of disassociation I have had. I have enough control that it doesn’t last long, but it’s scary discovering myself lost in these different “realities”. 

I hate having “episodes”. It’s lonely. It’s scary. I’m trying so hard to stay positive but it’s so damn hard when you have intense highs, crippling lows, and imaginary monsters that get very close to your face making a ruckus in your daily life. It is the prednisone doing this.

I am lowering my dose of prednisone 1mg a week. It’s a slow taper but it’s still bringing these side effects. 14 weeks left with this hell of a drug. I’m told the worst is yet to come–the last 5mg is suppose to be torturous.  July is going to be fun. 

Methotrexate Monday

Today is methotrexate hangover day. I have spent most of the day in bed trying to keep my calm. I am nauseas, dazed, emotional, and depressed. 

My head feels so fragile. I feel my heart thumping. I can hear anxiety in my heart beats and my breath, in and out. My bed feels safe. I can keep my head if I just stay in bed. 

Sleep. I will sleep. Sleep will make it okay.

Sleepy

Ever since I got back from MD, my med-y induced mania has been back. My sleep has been interrupted too frequently by my unsettled mind and racing heart. My body does not seem to know there is NOT something VERY important that I need to be doing at 4am. 

This morning I woke up gasping and big eyed at 6:30am. It is better than 4am, but not an ideal way to feel upon waking up…EVERY MORNING for the past week. It might be time to ask the doctors about tranquilizers…maybe.

My family (dad, mom, Corey) and I began the Whole30 thing a week ago. Actually, this is day 8…WOO! The last two days SUCKED! I was nauseas every time I ate. Today I am still nauseas, but I have a better attitude about it. “It’s good for you, bitch!”, says me to myself in my head. There have been a lot of big sighs. 

The upside is my bloating seems to have gone down. It has been difficult for me not to gain weight the last 7 months, so it is really exciting to find something that works to help me lose weight or water (haha)!

My life is terrariums and glitter spray paint this week. 

Update

“I started the 2400mg Ibuprofen, 25mg Prednisone, and 1.8mg Colchicine 2 weeks ago. I am a bit of a mess. The pain has gone away, but the emotional imbalance I experienced when I was on the higher dose of prednisone has come back. I don’t know if it is the added medications or the inability to cope with what I’m still going through that has me this way. Whatever it is, I hate not having control.”

I wrote that a while ago but never posted it. Emotionally, I am feeling better this week. I still hate the meds.

I have appointments with the cardiologists and rheumatologist next week. I have neck, shoulder, and chest pain–the same pain I experienced with the pericarditis–that began this week and it has me concerned. They will do blood work, some listening, and probably adjust my meds. I hope the pain is not real and I am just being paranoid!

Worst case scenario…my body is no longer responding to the ibuprofen and colchicine and we have to begin methotrexate. It will be okay! I am going to be okay!

No Methotrexate!

Today began with a phone call from the cardiologist who does not say goodbye. I contacted him because I gained 4 lbs in two days which can be an indication of pericardial effusion-fluid around the heart. He wanted me to have an echocardiogram at 1:00, right before seeing rheumatology.
I went to check-in for my echo and there had been no appointment scheduled for me. I was not happy with the cardiologist. The receptionist called around and a technician at the hospital had an opening. We were at the clinic by the river so we jumped on the tram.
While in the waiting room, cardiologist 2 and 3 (cardiologist 1 is still on vacay) walked by and saw me. They both sat down and started asking about my weight gain. Then #2 sat next to me and took one of my hands while #3 kneeled and held one of my feet. They were checking the puffiness, but it was hilarious and I loved it! Them taking that extra moment out of what they were doing to chat with me while I waited restored the faith a little bit.
The echocardiogram was clean–no water on the heart!
Then! Then! The rheumatologist decided she did not want to put me on methotrexate! When I was first diagnosed with pericarditis right after my surgery they put me on a high dose of ibuprofen and also colchicine-an anti-inflammatory used for gout. She felt the cardiologists had not used the colchicine and ibuprofen to its greatest potential. It did not work the first time we tried it, but she is almost doubling the doses. I should know within a week if it is going to work.
The plan is to take the ibuprofen and colchicine along with the prednisone for a month and, if my body is responding well, we will begin tapering off the prednisone.
I cannot wait for the pain to be gone and to begin life again! If it works! I hope it works!